If you take antibiotics, take this supplement, too

If you have a serious bacterial infection, antibiotics may be necessary to help your body recover. But if you take those drugs, there’s a natural supplement you should also take to avoid uncomfortable side effects.

Taking antibiotics can cause diarrhea when the drugs kill off the friendly bacteria in your digestive tract. But research at The Hospital for Sick Children Research Institute in Toronto, shows that taking probiotics, supplements of beneficial bacteria, in between doses of antibiotics, can prevent that intestinal problem.

“In the short-term, taking probiotics in conjunction with antibiotics appears to be a safe and effective way of preventing diarrhea associated with Clostridium difficile infection,” says lead researcher Bradley Johnston. “The introduction of some probiotic regimens as adjuncts to antibiotics could have an immediate impact on patient outcomes, especially in outbreak settings. However, we still need to establish the probiotic strains and doses that provide the best results, and determine the safety of probiotics in immunocompromised patients.”

This systematic review looked at research involving Clostridium difficile (C. difficile) infections in patients taking antibiotics and found symptoms of diarrhea were substantially reduced when patients were also treated with probiotics

The cases were reported in 23 trials involving 4,213 adults and children. Probiotics taken in conjunction with antibiotics reduced the number of people who suffered diarrhea by 64 percent.

 

«SPONSORED»

Carl Lowe

By Carl Lowe

has written about health, fitness and nutrition for a wide range of publications including Prevention Magazine, Self Magazine and Time-Life Books. The author of more than a dozen books, he has been gluten-free since 2007.